Ohio, 2025

Damaging Winds in Ohio, April 19, 2025

April 19, 2025 · NWS RLX · 13 events in 3 counties and zones

On the afternoon of April 19th, a broken line of strong to severe thunderstorms advanced through southeast Ohio in response to an eastward moving cold front. Damaging wind gusts accompanied this line of convection, which as a result caused many areas in Washington, Athens, and Vinton Counties to observe tree and power line damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the afternoon of April 19th, a broken line of strong to severe thunderstorms advanced through southeast Ohio in response to an eastward moving cold front. Damaging wind gusts accompanied this line of convection, which as a result caused many areas in Washington, Athens, and Vinton Counties to observe tree and power line damage. A 72 mile per hour wind gust was measured at a home in Belpre, close to where the roof of a barn was blown off. Storms quickly dashed eastward into West Virginia, bringing the severe weather threat in Ohio to an end by late that afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 19, 12:55 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 19, 12:55 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
155 PM EDT Sat Apr 19 2025

.SYNOPSIS...
Rain and thunderstorms expected in the vicinity of a front this
afternoon and evening. A cold front pushes through Monday.
Another system arrives late in the work week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 130 PM Saturday...

Key Point:

* Isolated strong to severe storms possible late this
  afternoon/evening across SE OH and NW WV.

Southwesterly flow in an expansive warm sector covering most of the
east coast has allow surface temperatures to rise in the upper
70s/lower 80s across the lower elevations early this afternoon with
an eventual destination in the mid to upper 80s later this
afternoon. At this hour, the warm sector remains largely capped due
to relatively dry low level conditions, but moisture pooling ahead
of a cold front draped over Central Ohio will continue to advect
eastward as the front slowly approaches late this afternoon into
this evening. This should yield a narrow corridor of MLCAPE 1000-
1500J/kg with minimal capping across SE OH into NW WV heading into
the late afternoon/evening hours amid strong deep layer and near
surface kinematic fields supportive of both updraft/downdraft
separation and storm rotation. Think storms will remain pretty well
rooted to this ribbon of enhanced moisture given storm motions that
roughly parallel it and increasingly hostile conditions for
sustaining storms away from the enhanced pool of surface moisture.
Storm mode should begin as isolated supercells, but given storm
motions and increasing westerly flow this evening this could turn
into more of a broken line with embedded super-cellular structures.
The primary threat will be damaging wind gusts and marginally severe
hail. Fairly wide surface dew point depressions should limit the
overall meso-cyclonic tornado risk, although it will not be zero,
with storm scale interaction or a brief window as the LLJ begins to
strengthen before storms become rooted aloft this evening.

Any lingering activity becomes increasingly sparse overnight before
completely dissipating early Sunday morning.

A nebulous frontal zone is expected to be draped across our area by
Sunday morning. Guidance has come into a little better alignment
positioning this feature across our far south around daybreak, and
slowly starting to lift back to the north late morning into the
afternoon as southerly flow begins to increase ahead of the next
system slated for Monday. As far as sensible weather impacts, they
will be relatively minimal - perhaps a few showers near the
mountains and a decent gradient in afternoon highs depending on how
far it makes it back to the north before daytime heating fades.
Central guidance generally takes it just north of the Metro Valley
by Sunday afternoon with highs in the lower to mid 80s south of the
boundary and mid to upper 70s north of it - around 10 to 15 degrees
above normal values for late April.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 155 PM Saturday...

Generally dry but mild conditions can be expected Sunday night with
a southerly wind flow in advance of an approaching cold front. The
cold front will push through on Monday into Monday night, providing
a band of showers and thunderstorms. The front should be south of
the area by Tuesday morning, but depending on how far south the
front pushes, some showers could linger over southern and eastern
West Virginia and southwestern Virginia.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1205 PM Saturday...

A cold front should be located south of the area by Tuesday
morning. Models do vary on how far south the front pushes, and
hence, if enough moisture remains over southern and eastern
West Virginia and southwest Virginia for some showers to develop
on Tuesday and Wednesday. The moisture will eventually return
northward later in the work week as a southerly flow develops.
There are some timing differences between the models with this
moisture return but this will allow for chances of
precipitation throughout the area either Thursday or Friday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 130 PM Saturday...

Much of the region remains in an expansive warm sector through late
this afternoon with mainly scattered to broken mid level clouds
beneath thin broken high clouds. A cold front bisecting Ohio will
continue to slowly approach late this afternoon into this evening.
Thunderstorms are expected to sprout out of an enhanced pool of low
level moisture in advance of this feature and slowly work across the
northern periphery of our forecast area through tonight. This will
primarily affect PKB/CKB/EKN with thunderstorms, potentially strong
and/or heavy at PKB. Given relatively high confidence here
terminals, will cover with a TEMPO with PROB30 at CKB/EKN in this
package.

MVFR ceilings are expected to build in from north to south in the
wake of cold frontal passage tonight. Couldn't completely rule out
some patchy fog if the boundary happens to stall on any given
terminal Sunday morning. This would be most likely at CRW or BKW,
but given low confidence will not include any fog in this package.

Winds generally southwesterly ahead of cold frontal passage, 8-12KTs
with gusts up to around 20, becoming light and northerly behind the
front and eventually back to southerly on Sunday as it lifts back to
the north as a warm front.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Highly variable conditions are possible in
any heavy thunderstorms this evening. Fog may form where the
frontal stalls out tonight between CRW and BKW.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
Brief IFR possible in showers and thunderstorms with a cold
front on Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK/RPY
NEAR TERM...JP
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JP
Hazardous weather outlook, Apr 19, 2:15 AM EST, 15 hours before
Hazardous Weather Outlook
National Weather Service Charleston WV
315 AM EDT Sat Apr 19 2025

OHZ066-067-075-076-083-084-200800-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
315 AM EDT Sat Apr 19 2025

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Isolated severe storms are possible this afternoon and evening.
Damaging wind gusts and hail are the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ085>087-WVZ006>011-014-016>020-029>032-039-040-200800-
Greenup-Carter-Boyd-Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-
Wood-Pleasants-Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
315 AM EDT Sat Apr 19 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central,
northern, southern and western West Virginia.

.DAY ONE...Today and Tonight.

A few strong storms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-VAZ003-004-WVZ005-013-015-024>028-033-034-515>526-200800-
Lawrence-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-Mingo-Logan-Boone-
Clay-Braxton-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
315 AM EDT Sat Apr 19 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central, northeast,
southeast, southern and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 101 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vinton

When
April 19, 5:15 PM EST
Where
Vinton County, 2.33 mi NNE of Ratcliffburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
39.300, -82.660

Power outages due to tree and power line damage were observed in the Ratcliffburg area.

Thunderstorm Wind, Vinton

When
April 19, 5:20 PM EST
Where
Vinton County, 4.5 mi WNW of Dundas
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
39.220, -82.560

Downed trees and power lines resulted in local power outages in the area of Hamden.

Thunderstorm Wind, Vinton

When
April 19, 5:20 PM EST
Where
Vinton County, 3.28 mi WSW of Creola
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.310, -82.530

A tree and power lines were knocked down along Locust Grove Road.

Thunderstorm Wind, Vinton

When
April 19, 5:25 PM EST
Where
Vinton County, 0.69 mi S of Mc Arthur
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.240, -82.480

Multiple downed trees were observed in McArthur.

Thunderstorm Wind, Vinton

When
April 19, 5:25 PM EST
Where
Vinton County, 0.69 mi N of Hamden
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.160, -82.530

A tree was blown down on Church Street in Hamden.

Thunderstorm Wind, Athens

When
April 19, 5:47 PM EST
Where
Athens County, 1.75 mi SE of Hebbardsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.230, -82.150

A tree fell onto an unoccupied home along Meadowbrook Road near Hebbardsville.

Thunderstorm Wind, Athens

When
April 19, 5:50 PM EST
Where
Athens County, 2.81 mi S of Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
39.290, -82.090

Numerous downed trees and power outages were observed in and south of Athens.

Thunderstorm Wind, Athens

When
April 19, 6:01 PM EST
Where
Athens County, 0.69 mi N of Guysville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.290, -81.920

In Guysville, a tree fell onto a local home along Franklin Street.

Thunderstorm Wind, Washington

When
April 19, 6:08 PM EST
Where
Washington County, 0.69 mi S of Little Hocking
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.260, -81.700

Several pine trees had their tops knocked off in Little Hocking. One large maple tree was uprooted nearby.

Thunderstorm Wind, Washington

When
April 19, 6:13 PM EST
Where
Washington County, 1.07 mi E of Porterfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.280, -81.630

Uprooted and downed trees were observed outside of Belpre.

Thunderstorm Wind, Washington

When
April 19, 6:14 PM EST
Where
Washington County, 0.69 mi S of Little Hocking
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
39.260, -81.700

A barn in Belpre was destroyed due to strong winds. An adjacent barn had its roofing peeled off in spots.

Thunderstorm Wind, Washington

When
April 19, 6:15 PM EST
Where
Washington County, 1.07 mi W of Belpre
Measured
63 kt (72 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.280, -81.590

Multiple trees were blown down in the Belpre area.

Thunderstorm Wind, Washington

When
April 19, 6:19 PM EST
Where
Washington County, 1.27 mi WSW of Little Hocking
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.260, -81.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255836, 1255837, 1255838, 1255839, 1255840, 1255841, 1255842, 1255843, 1255846, 1255845, 1255847, 1255844, 1255848.